Log in
Breast Cancer Haven
2,567 members1,390 posts

Radiotherapy advice please

morning everyone.

I am about to start 15 fractions of radiotherapy over 3 weeks and wondered if anyone can recommend any lotions to help protect my skin and avoid blistering and burning? 

All top tips welcome. Thank you xxx

39 Replies
oldestnewest

I used double base and when mine started burning and looking sore the hospital gave me some hydrocortisone cream. If it does brun, blister and peel, it does get better. Good luck xx

2 likes
Reply

Thanks Ratty x

Reply

No problems xx

Reply

Morning - I did 19 fractions of r/t last year.  nothing will stop it from burning and itching... just like sunburn but I found that using aqueous cream help to keep it cool.   If it gets too uncomfortable tell the R/T nurses and they will give you cream to help, I got towards the end and it worked a treat.

You will be fine and may feel tired as the sessions go on but you will get through it.  Listen to your body.  You will also meet some lovely people as you are all waiting to go in to get zapped!! There was a great camaraderie amongst us all and everyone was thrilled as we all got to the end of our treatment. 

3 likes
Reply

Thanks Max x

Reply

I love Moo Goo udder cream very soothing, I used Aveeno moisturising cream in the morning before radio and the moo goo before bed as is thicker. I didn't burn at all luckily just had aches and nerve like pains every now and again. 

Heard that R1 and R2 are good and you can get on prescription? 

Also used simple soap as usual soap made it sting a bit, 

Good luck, it's not too bad, just tiring going every day 

Nix x

1 like
Reply

Thank you Nix, really appreciate your support. X

Reply

Hi emonty :) we will be starting close together together. I have 25 Over five weeks. I have been as advised to Prepare my skin as it is very dry with E45 non perfumed. I got it in Boots. It is in white bottle with red top. You can also get it in savers and super drug. :) 

1 like
Reply

Will do thanks xx

Reply

Good luck hun wishing you well ✊💞

Reply

Thanks Janny

Reply

I used an aqueaus cream during radiotherapy, last year on being diagnosed with Lymphodema I'm now getting hydromol on prescription from GP, reading from the label it contains naturally occuring moisturising agent as well as oils which prevent moisture loss from the skin, good luck, if you have no Lymph nodes in one arm I expect that arm will get very stiff, keep it moving as much as you can and when treatment finished it'll get easier with the passage of time (I had this problem) xxxx

1 like
Reply

Thank you. The lymph node tip is helpful too, I will watch out for that. Xx

Reply

Apart from some redness, I didn't burn.  I was given ointment just in case but didn't use all of it.  My skin is very fair, so I had been apprehensive.  I bought some baby wash to use in the shower 🙂xB

2 likes
Reply

Hi Emonty I was told to use Simple body wash only and no deodorants or perfumes. I used Superdrugs Aqeous cream about £3.99 for a big pot and kept it in the fridge to cool my skin, it worked really well but I still burnt and blistered in the last couple of days (I have very fair skin) but my Macmillan nurse helped me sort that out and it healed fairly quickly with no scarring. Good luck but you won't need it. Drink plenty of fluids so you don't dehydrate xxx

Reply

Thank you so much xx

1 like
Reply

Hi, I was told to use Diprobase which I was already using as a moisturiser. You can use it in the bath/shower as well. It cost £11 for a massive bottle. I live just  outside Chester in the North Wales border area so our prescriptions are free but don't forget as a cancer patient you can get a form from your GP to get free prescriptions for 5 years. I found radio a doddle compared to chemo. I had no problems until just before the end when I had a bit of blistering but they check you each time and look for any changes. A little dressing and was gone within the week. Good luck and try not to worry ☺️

Reply

Thank you x

Reply

I just used E45 lotion. Slather it on right across the target area including under your arm, up your neck and over your shoulder, at least 3 times a day. I didn't get any blistering, and only had a small patch about 2 inches square that eventually peeled. Don't worry, it's a breeze. x

Reply

Thank you I will certainly be slathering something on xx

Reply

Hi, I recommend Renu28, quite expensive but I assure you it's worth it. Only sold by independent distributors like me. Also take some supplements to alleviate side effects x

Reply

Will do, thanks

Reply

I used Aqueous cream when I showered and also used it twice a day as a moisturiser. Found that this work for me. X

Reply

Thanks x

Reply

If it does burn ask for paraffin dressings they are excellent for making the burn comfortable and also ask for specialist silver cream it helps the healing process. Don't worry any problems soon sort themselves. 

Reply

Thanks x

Reply

I finished radiotherapy a couple of weeks ago and used E45 cream.  The skin has discoloured but other than that I had no problems 

Reply

This is reassuring, thank you. X

1 like
Reply

I used something called Xclair - it's available on prescription...it's quite pricey but thankfully I didn't have any reactions despite having pale skin that burns easily in the sun. Good luck with your radiotherapy!x

Reply

Thank you

Reply

Hi.  I had 15 sessions from June last year.  I was very worried but had no need, the radiographers are so kind and caring and when you have been a few times you know exactly what to expect.  It is only the soreness you get towards the end which they will advise you on.  They gave me some shower gel and cream called QT and you can get a prescription for more from your GP.  Good luck.  Keep in touch. x

Reply

Thank you x

Reply

Hi I am going to my last of 19 sessions today and I have been using AVO cream and I have done really well.no blisters, I'm red and sore but that is to be expected.Good luck to you.And God bless.

Reply

Thank you Dawn, I will be glad when this is all finished. X

1 like
Reply

I'm in Scotland so our prescriptions are free but the nurses at hospital gave me a hydrocortisone cream to apply at bedtime and Diprobase to apply as often as needed .I had 15 fractions and yes it was tiring going every day and at the end I was burnt and very sore till it peeled , maybe because I am big boobed it  was worse than some others but I do have to say it was sore . 

Reply

Ok thanks, sounds like you had an unlucky time. Because we have cancer we also have our prescriptions free in England but will try E45 in the first instance as the majority seem to advise it worked for them. 

Thank you x

1 like
Reply

I was recommended to use an Aloe Vera skin lotion and found a wonderful product. which stopped my skin going even slightly red. No soreness at all. It isn't available in shops, so if you want more info, then let me know. I highly recommend it.

Reply

Yes please....

Reply

Hi emonty,

I am in NYC and completed 16 fractions of whole breast RT and 4 of boost in January. I used Elocon, a prescription steroid twice a day and Aquaphor, a petroleum based product four hours after applying the Elocon.

My skin held up well until a week after treatment ended. The boost area became rather red and blotchy but stayed intact. No blisters or other problems there. 3 weeks after treatment the skin in the crease beneath my breast became red and began to superficially peel. I used an antibiotic ointment on that for 2 weeks until it completely healed to prevent infection.

I wore my husband's white cotton tee shirts with a sports bra over them. This way only soft cotton touched my skin and I still had the benefit of support from a bra. This also protected my bras and clothing from the ointments I used for almost 3 months.

My skin is now well healed. I continue to moisturize twice a day with Ceteaphil cream. I do have a small seroma in the boost area that is absorbing and is hardly noticeable. If you looked at my breast, you would not know that I had radiation.

Good luck to you!

R from across the pond

Reply

You may also like...